Colorado, 2021

Tornado and Flash Flooding in Colorado, May 16, 2021

May 16, 2021 · NWS PUB · 17 events in 4 counties and zones

A favorable setup for strong to severe storms occurred on this day across the plains, mainly along and just to the north of the Highway 50 corridor. Within this corridor, large hail up to around two inches was the main threat.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A favorable setup for strong to severe storms occurred on this day across the plains, mainly along and just to the north of the Highway 50 corridor. Within this corridor, large hail up to around two inches was the main threat. Flash flooding and even a weak and brief tornado also occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 16, 2:34 PM MST, 16 minutes earlier.

Area forecast discussion, May 16, 2:34 PM MST, 16 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
334 PM MDT Sun May 16 2021

.SHORT TERM...(This evening through Monday)
Issued at 334 PM MDT Sun May 16 2021

Main Forecast Concerns/Challenges:

1) Continued threat of strong to severe storms through mid to late
evening across parts of the southeast plains. Strong to severe
storms will once again be possible across parts of the plains on
Monday.

2) Burn scar flash flooding potential will continue to increase this
period, especially Monday afternoon.

Showers and thunderstorms continue to develop this afternoon, along
surface trough axis and across the higher terrain where moist
upslope persists. Storms have shown some intensification over the
last couple of hours, though as previously thought, the limited
flow/shear is likely keeping updrafts from becoming overly robust.
Nonetheless, with continued focus and high moisture/instability axis
in place, think there will remain a chance for strong to severe
storms into this evening along and south of the Highway 50 corridor.
Hail and damaging winds are the main threats, with the tornado
threat remaining low at this time. Given the surface trough in
place, can't rule out some enhancement to the low level helicity
fields that could support a weak tornado though. Despite the severe
threat diminishing by mid to late evening, an upper level vort will
translate overhead tonight and likely assist in additional shower
and thunderstorm development. Some lower confidence with how long
this will continue, but think at least until around the midnight
time frame before this forcing and precip lift north.

Main upper level low pushes into the region on Monday, as low level
focus, moisture, and instability all return. This will help setup
another day of possible strong to severe storms, as early as midday.
While this will be possible anywhere across southern CO, think the
highest chances will be across far southeast CO where higher
instability and shear will reside. What is becoming more concerning
is the likely increased threat of burn scar flash flooding, as an
abundance of moisture and lift are appearing likely over much of the
higher terrain and burn scars. Do think all of the burn scars
(Decker, Hayden Pass, Junkins, and Spring) will have this flash
flood potential and think later forecasts will maybe need to assess
if a Flash Flood Watch will be needed.

.LONG TERM...(Monday night through Sunday)
Issued at 334 PM MDT Sun May 16 2021

Main Forecast Concerns/Challenges

1) Active weather continues for Tuesday and Wednesday

2) Dryline scenario eastern plains, and fire weather concerns
San Luis Valley, Friday and Saturday

Monday night and Tuesday...The upper low over the Four Corners Mon
evening will gradually pass overhead through Tue, producing a very
broad area of lift. Positioning of the low Mon will produce steering
flow that will tend to keep most of the storms that develop along
the higher terrain, hence the enhanced threat of flash flooding for
area burn scars. Models indicate that there will still be some
healthy CAPE through the early evening, so further east across the
plains there will still be thunderstorm potential into the night. By
Tue, the low passes overhead and while CAPE diminishes, 0-6 km bulk
shear remains respectable so feel that another day of widespread
convection can be expected. Burn scars will once again be threatened
from any slower moving thunderstorms. High temps will warm to around
60F for the high valleys, and 60s to near 70F for the plains.

Wednesday and Thursday...The upper low weakens and lifts to the
north-northeast Wed, while the next storm system to affect the
region drops south out of the Pacific NW and into northern CA and NV
through Thu. CAPE and shear really drop off for Wed, so plan on aftn
and eve convection to be more tied to the higher terrain, and
scattered across the plains. As the low pulls away, temps will
gradually warm for Wed, but by Thu strong south-southwest flow
develops across the Four Corners and the heating commences with
highs climbing back into the 70s for the high valleys, and mid 70s
to mid 80s for the plains. Thu looks like it will be a break from
storm activity, with only isolated convection anticipated.

Friday through Sunday...Strong upper low remains over the western
third of the US over the weekend, creating potentially critical fire
weather conditions for the San Luis Valley each day. At the same
time, models hint at a dryline scenario setting up along the eastern
border, with the potential for enhanced llvl moisture to slosh back
west into CO each aftn and fueling stronger storms. Multiple
disturbances within the flow will most likely help motivate isolated
to low-end scattered convection each aftn across the higher terrain
and high valleys. As for temps, the southwest flow aloft will warm
things up nicely across the cwa, with highs around 70F each day for
the high valleys, and in the 70s to around 80F for the eastern
plains. Evidently, Spring is in full effect across Colorado. Moore

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 334 PM MDT Sun May 16 2021

Active period will continue into tonight and early Monday morning
across the TAF sites, mainly COS and PUB, where showers and
thunderstorms will remain possible. For ALS, VFR and dry conditions
are mainly expected, though the potential for showers and
thunderstorms will increase very late in the period. Radar imagery
showing shower and thunderstorm development remaining isolated
across the PUB and COS, and mainly staying away from the sites at
this time. Do think this development will increase in coverage, as
it lifts north/northeast across the region this evening. So, while
PUB and COS aren't observing any precip now, still think they will
be impacted late this afternoon into the evening. Thunder chances
should lower by mid evening, but with showers possibly continuing
longer into the evening. Drier weather will return late tonight into
early Monday morning, but with MVFR ceilings likely developing
across PUB and COS. Shower and thunderstorm chances also increase
again for PUB and COS very late in the period.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RODRIGUEZ
LONG TERM...MOORE
AVIATION...RODRIGUEZ
Hazardous weather outlook, May 16, 11:57 AM MST, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1257 PM MDT Sun May 16 2021

COZ058>089-093>099-171900-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1257 PM MDT Sun May 16 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

A few strong to severe thunderstorms are once again expected to
occur across the plains this afternoon and evening. Although all
of the plains will have a chance for isolated severe storms, the
overall highest chance will generally be along and east of a line
from Pueblo to Kim. Wind gusts to 60 mph and hail up to 1.5
inches in diameter will be possible. A brief tornado cannot be
ruled out. In addition to the severe weather threat, locally
heavy rain will also be possible with the stronger storms.

Moisture has increased in the mountains during the last 24 hours,
and this will increase the risk for burn scar flooding in the
mountains this afternoon, especially the Junkins and Spring burn
scars.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong to severe thunderstorms are possible over the plains on
Monday and Tuesday. Main risks will be large hail and gusty winds
on both afternoons with a low risk for weak tornados. Strong to
severe storms are also possible on Thursday through Saturday over
the far eastern plains.

Flash flooding is possible Monday through Wednesday over the
Spring, Junkins, Decker, and Hayden Pass burn scars. Monday looks
to be the best set up for burn scar flash flooding.

Critical fire weather conditions are possible Thursday through
Saturday over the San Luis Valley.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening across the entire region.

RODRIGUEZ/27

In the hours before

Special weather statement, May 16, 2:15 PM MST, 35 minutes before
Special Weather Statement
National Weather Service Pueblo CO
315 PM MDT Sun May 16 2021

COZ079-080-086-162145-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
Wet Mountains above 10000 Ft CO-
315 PM MDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CUSTER AND WEST
CENTRAL PUEBLO COUNTIES UNTIL 345 PM MDT...

At 315 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Junkins Burn Scar, moving north at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Southeastern Junkins Burn Scar and Beulah.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Colorado.

LAT...LON 3798 10494 3801 10510 3816 10506 3812 10486
TIME...MOT...LOC 2115Z 197DEG 13KT 3805 10502

Cohen
Special weather statement, May 16, 2:17 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Pueblo CO
317 PM MDT Sun May 16 2021

COZ081-082-162145-
Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
317 PM MDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TELLER AND WEST CENTRAL
EL PASO COUNTIES UNTIL 345 PM MDT...

At 317 PM MDT, Doppler radar was tracking a strong thunderstorm near
Divide, or 18 miles west of Colorado Springs, moving east at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Woodland Park, Green Mountain Falls, Divide, Crystola and Chipita
Park.

LAT...LON 3879 10528 3899 10521 3900 10496 3887 10502
      3879 10518
TIME...MOT...LOC 2117Z 268DEG 10KT 3887 10517

Cohen
Special weather statement, May 16, 2:18 PM MST, 32 minutes before
Special Weather Statement
National Weather Service Pueblo CO
318 PM MDT Sun May 16 2021

COZ083-085-086-162145-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Canon City Vicinity/Eastern Fremont County CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
318 PM MDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FREMONT...
SOUTHWESTERN EL PASO AND NORTHWESTERN PUEBLO COUNTIES UNTIL 345 PM
MDT...

At 318 PM MDT, Doppler radar was tracking a strong thunderstorm near
Penrose, or 19 miles northwest of Pueblo, moving northeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Penrose.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Colorado.

LAT...LON 3836 10495 3843 10499 3852 10483 3839 10477
TIME...MOT...LOC 2118Z 241DEG 11KT 3840 10493

Cohen
Special weather statement, May 16, 2:27 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Pueblo CO
327 PM MDT Sun May 16 2021

COZ086-162200-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
327 PM MDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PUEBLO COUNTY UNTIL
400 PM MDT...

At 327 PM MDT, Doppler radar was tracking a strong thunderstorm near
Boone, or 23 miles east of Pueblo, moving southeast at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of east central Pueblo
County.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Colorado.

LAT...LON 3821 10427 3829 10418 3823 10406 3810 10406
      3806 10428
TIME...MOT...LOC 2127Z 314DEG 7KT 3818 10420

Cohen
Special weather statement, May 16, 2:35 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Pueblo CO
335 PM MDT Sun May 16 2021

COZ087-162215-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
335 PM MDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HUERFANO COUNTY UNTIL 415
PM MDT...

At 335 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of La Veta to near
Walsenburg. Movement was southeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Walsenburg.

LAT...LON 3756 10473 3767 10463 3777 10475 3756 10503
TIME...MOT...LOC 2135Z 336DEG 15KT 3758 10491 3770 10475

Cohen
Special weather statement, May 16, 2:49 PM MST, 1 minute before
Special Weather Statement
National Weather Service Pueblo CO
349 PM MDT Sun May 16 2021

COZ079-086-162215-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
349 PM MDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PUEBLO COUNTY UNTIL
415 PM MDT...

At 349 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Greenhorn Mountain, or 11 miles southeast of
Junkins Burn Scar, moving east at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central Pueblo
County.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Colorado.

LAT...LON 3800 10500 3808 10497 3814 10478 3798 10479
TIME...MOT...LOC 2149Z 266DEG 8KT 3804 10493

Cohen

The radar

The Pueblo radar (KPUX), 128 km away, was scanning. The volume nearest the first event began at 21:52 UTC.

Open the radar archive at this moment

Event by event

14 hail, 2 flash flood, 1 tornado. Local standard time, as filed.

Hail, Huerfano

When
May 16, 2:50 PM MST to 2:53 PM MST
Where
Huerfano County, La Veta
Measured
1.5 in hail
Reported by
Public
Coordinates
37.510, -105.010

Hail, Huerfano

When
May 16, 2:52 PM MST to 2:55 PM MST
Where
Huerfano County, 0.55 mi E of Walsenburg
Measured
1 in hail
Reported by
Public
Coordinates
37.630, -104.780

Tornado, Crowley

When
May 16, 3:15 PM MST to 3:19 PM MST
Where
Crowley County, 18.93 mi NNW of Ordway to 18.52 mi N of Ordway
Rating
EFU
Path length
2.6 mi
Path width
20 yd
Reported by
Trained Spotter
Coordinates
38.480, -103.870

The tornado was on the ground for 4 minutes.

Hail, Pueblo

When
May 16, 3:23 PM MST to 3:26 PM MST
Where
Pueblo County, 2.82 mi N of Pueblo
Measured
1.75 in hail
Reported by
Public
Coordinates
38.300, -104.620

Hail, Pueblo

When
May 16, 3:25 PM MST to 3:28 PM MST
Where
Pueblo County, 4.18 mi N of Pueblo
Measured
1.75 in hail
Reported by
Public
Coordinates
38.320, -104.600

Hail, Pueblo

When
May 16, 3:30 PM MST to 3:33 PM MST
Where
Pueblo County, 3.53 mi WNW of (Pub)pueblo Muni Arp
Measured
1.75 in hail
Reported by
Public
Coordinates
38.310, -104.580

Hail, Pueblo

When
May 16, 3:35 PM MST to 3:38 PM MST
Where
Pueblo County, 3.21 mi NNE of Pueblo
Measured
1 in hail
Reported by
Public
Coordinates
38.300, -104.580

Hail, Pueblo

When
May 16, 3:42 PM MST to 3:45 PM MST
Where
Pueblo County, 1.09 mi E of Blende
Measured
1.75 in hail
Reported by
Public
Coordinates
38.240, -104.520

Hail, Pueblo

When
May 16, 3:42 PM MST to 3:45 PM MST
Where
Pueblo County, 0.88 mi NE of Blende
Measured
2 in hail
Reported by
Public
Coordinates
38.250, -104.530

Flash Flood, Pueblo

When
May 16, 3:45 PM MST to 5:45 PM MST
Where
Pueblo County, 3.1 mi WNW of (Pub)pueblo Muni Arp to 2.73 mi WNW of (Pub)pueblo Muni Arp
Cause
Heavy Rain
Reported by
Public
Coordinates
38.302, -104.575

Flowing water up to the curb, at Troy and Highway 47.

Hail, Pueblo

When
May 16, 3:46 PM MST to 3:49 PM MST
Where
Pueblo County, 1.76 mi SE of (Pub)pueblo Muni Arp
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.270, -104.500

Hail, Pueblo

When
May 16, 3:46 PM MST to 3:49 PM MST
Where
Pueblo County, 3.21 mi NNE of Pueblo
Measured
1 in hail
Reported by
Public
Coordinates
38.300, -104.580

Hail, Pueblo

When
May 16, 3:54 PM MST to 3:57 PM MST
Where
Pueblo County, 0.69 mi S of (Pub)pueblo Muni Arp
Measured
1 in hail
Reported by
NWS Employee
Coordinates
38.280, -104.520

Hail, Pueblo

When
May 16, 4:09 PM MST to 4:12 PM MST
Where
Pueblo County, 0.69 mi S of (Pub)pueblo Muni Arp
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
38.280, -104.520

Hail, Pueblo

When
May 16, 4:21 PM MST to 4:24 PM MST
Where
Pueblo County, 3.62 mi NNE of Pueblo
Measured
1 in hail
Reported by
Public
Coordinates
38.310, -104.590

Flash Flood, Kiowa

When
May 16, 6:17 PM MST to 8:17 PM MST
Where
Kiowa County, 9 mi S of Sheridan Lake to 8.93 mi S of Sheridan Lake
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.340, -102.300

Flooding of fields, and road side ditches.

Hail, Kiowa

When
May 16, 6:23 PM MST to 6:26 PM MST
Where
Kiowa County, 7.6 mi S of Haswell
Measured
1 in hail
Reported by
Public
Coordinates
38.340, -103.160

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyThe tornado archive for Colorado, 2021Warnings in Colorado, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962844, 962845, 962858, 962846, 962847, 962848, 962849, 962850, 962851, 962837, 962852, 962853, 962854, 962855, 962856, 962839, 962857.